, Volume 261, Issue 4, pp 831-832
Date: 07 Mar 2014

Extensive bilateral lower extremity deep venous thrombosis in a patient on dimethyl fumarate

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Dear All,

Dimethyl fumarate (Tecfidera; BG-12) is the third oral disease-modifying therapy for multiple sclerosis (MS) approved in the U.S. After only a month on the market, 53 % of surveyed U.S. neurologists reported prescribing dimethyl fumarate to at least one of their MS patients [1]. We report a case of extensive bilateral lower extremity deep vein thrombosis (DVTs) in a patient recently started on dimethyl fumarate.

An active 45-year-old man was diagnosed with MS in April of 2013. His initial symptom was numbness in the right foot which began during a ski trip in February. Over 2 months, the symptoms progressed to include weakness and tingling in the affected foot, gait impairment, and severe fatigue. His neurological work-up demonstrated demyelination in the spinal cord and centrum semiovale. Cerebrospinal fluid analysis showed a pattern 2 of oligoclonal bands and increased IgG index. He was initially treated with intravenous methylprednisolone followed by a prednisone taper, alon ...